Maine, 2008

Damaging Wind in Maine, June 22, 2008

June 22, 2008 · NWS CAR · 1 event in 1 county or zone

An isolated severe thunderstorm developed across northern Penobscot county producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An isolated severe thunderstorm developed across northern Penobscot county producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 22, 9:22 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 9:22 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1022 AM EDT SUN JUN 22 2008

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN NEAR THE NORTHEAST INTO
TUESDAY KEEPING CONDITIONS UNSETTLED WITH SCATTERED SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL THEN BUILD EAST WEDNESDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
HAVE UPDATED THE GRIDS TO REDUCE INITIAL CLOUD COVER AS WELL AS
LOWERING POPS SOME. AREA OF SHOWERS/THUNDERSTORMS CURRENTLY
CROSSING VT/NH SHOULD WEAKEN AS IT MOVES UNDER UPPER LEVEL RIDGE
OVER MAINE. WITH 500 MB RIDGE NOT MOVING EAST OF THE AREA UNTIL
THIS EVENING...THINK SCATTERED SHOWERS/THUNDER OVER THE WEST AND ISOLATED
SHOWERS OVER THE NE IS THE WAY TO GO. OVER DOWNEAST THE MARINE
LAYER WILL KEEP THE ATMOSPHERE RATHER STABLE FOR MUCH OF THE DAY
AND HAVE OPTED TO REMOVE THE MENTION OF PRECIP FOR THE AFTERNOON.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH MONDAY NIGHT/...
WITH UPPER LEVEL LOW PRESSURE REMAINING NEARBY TO OUR WEST...ANOTHER
SMALL SHORTWAVE WILL BE LIFTING OUT OF THE TROUGH AND MOVING THROUGH
ON MONDAY BRINGING CHANCES FOR SHOWERS AND AFTERNOON THUNDERSTORMS.
A SOUTH WIND AHEAD OF THE LOW WILL MAINTAIN HUMID CONDITIONS. SOUTH
WINDS OFF THE OCEAN WILL KEEP TEMPS A FEW DEGREES COOLER THAN SUNDAYS
HIGHS. ANY SHOWERS OR THUNDERSTORMS SHOULD MOVE AWAY MONDAY NIGHT
AS THE SHORTWAVE MOVES TO THE EAST. UPPER LEVEL LOW PRESSURE WILL
LIFT NORTH OF THE AREA TUESDAY BRINGING A WEAK COLD FRONT THROUGH.
THIS WILL BRING A CHANCE FOR THUNDERSTORMS...MAINLY DOWNEAST...DURING
THE MIDDAY AND AFTERNOON AS THE FRONT MOVES THROUGH.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
DRIER AIR WILL MOVE IN FROM THE NORTHWEST TUESDAY NIGHT AS THE TROUGH
LIFTS OUT TO THE NORTHEAST AND WINDS SHIFT TO THE WEST AND NORTHWEST.
THIS WILL BRING DRY CONDITIONS WEDNESDAY INTO EARLY THURSDAY. A
SHORTWAVE APPROACHING THURSDAY WILL THEN BRING CHANCES FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING.
SHORTWAVE RIDGING MAY BRING PARTIAL CLEARING FOR FRIDAY BEFORE ANOTHER
FAST MOVING THROUGH IN OUR ACTIVE PATTERN APPROACHES SATURDAY WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS CURRENTLY SHOW A POTENTIAL
FOR A STRONG TROUGH ON SATURDAY WITH THE GFS MORE PROGRESSIVE AND THE
ECMWF SLOWER. FOR NOW JUST EMPHASIZING SHOWERS/THUNDERSTORMS SATURDAY
WITH STRONG DYNAMICS BRINGING POTENTIAL FOR THUNDER ANYWHERE ACROSS
THE AREA.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
CONDITIONS WILL RANGE FROM VFR TO IFR ACROSS NORTHERN AREAS EARLY
THIS MORNING...WITH IFR TO VLIFR CONDITIONS DOWNEAST. THE LOW
CLOUDS/FOG WILL LIFT AND DISSIPATE DURING THE MORNING...MOST
PERSISTENT NEAR THE DOWNEAST COAST. GENERALLY VFR CONDITIONS ARE
THEN EXPECTED ACROSS THE ENTIRE REGION FROM LATE MORNING THROUGH
THE AFTERNOON. HOWEVER...CEILINGS/VISIBILITIES WILL BE REDUCED AT
TIMES IN THE VICINITY OF ANY SHOWERS OR THUNDERSTORMS.
CEILINGS/VISIBILITIES WILL LOWER TONIGHT WITH EVENING SHOWERS AND
THUNDERSTORMS...WITH ADDITIONAL SHOWERS DEVELOPING OVERNIGHT.
CONDITIONS SHOULD GENERALLY LOWER TO MVFR/IFR LEVELS
OVERNIGHT...WITH AREAS OF LIFR. IFR CONDITIONS MONDAY MORNING MAY
IMPROVE TO MVFR DURING THE MIDDAY AS LOW CLOUDS AND FOG LIFT TO A
LOW TO MID DECK. VFR CONDITIONS ARE THEN LIKELY TUESDAY THROUGH
MID WEEK AS DRIER AIR WORKS IN.

&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS TODAY THROUGH TONIGHT. VISIBILITIES WILL BE REDUCED IN
SHOWERS/THUNDERSTORMS AND FOG TODAY THROUGH TONIGHT.

SHORT TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA
THROUGH MID WEEK. FOG WILL LIKELY AFFECT THE WATERS MONDAY WITH
PATCHY FOG STILL AROUND ON TUESDAY. DRIER AIR WILL BRING GOOD
VISIBILITY ON WEDNESDAY.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...LULOFS
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...LULOFS
MARINE...LULOFS/BLOOMER/NORCROSS
Hazardous weather outlook, Jun 22, 3:57 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
457 AM EDT SUN JUN 22 2008

MEZ001>006-010-011-015>017-029>032-231100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
457 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-231100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
457 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NORCROSS

In the hours before

Special weather statement, Jun 22, 2:04 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
304 PM EDT SUN JUN 22 2008

MEZ005-011-031-222000-
CENTRAL PENOBSCOT-NORTHERN PENOBSCOT-SOUTHERN PISCATAQUIS-
304 PM EDT SUN JUN 22 2008

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 302 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 10 MILES NORTHWEST OF HOWLAND. THE STORM WAS MOVING
NORTHEAST AT 26 MPH.

LOCATIONS NOW IN THE PATH OF THIS STORM INCLUDE...
    MILLINOCKET AT 345 PM EDT
    EAST MILLINOCKET...MEDWAY AT 350 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

LULOFS

The radar

The Caribou radar (KCBW), 94 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
June 22, 2:45 PM EST
Where
Aroostook County, 24.49 mi WSW of Benedicta
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
45.650, -68.880

Trees were toppled onto power lines near North Twin Lake by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113409.